Steroids awful side affects

Hi there,

I am on steroids again to heal pneumonia. I absolutely hate them, but know i have to have them. Does anyone get 'deep depression' suicidal thought, nightmares, shakes,total confusion, no sleep and racing beat all the time. I have asked for help but its just a case of put up you need them, is there any cure to stop these side effects. Its bad enough feeling poorly having problems breathing etc but the Mental anguish is worse. I have COPD/ Emphysema.

26 Replies
oldestnewest

Hi Ross know the feeling been on since March due to finish 11 sept tried tranquiliser herbs but shouldn't have gone there lungs muscles relaxed too much and not breathing properly. Luckily we worked it out! Stoped in March and my specialist put me on predesonine now getting better every day. Best is my yoga breathing exercise for breathing and anxiety, my bike, and my weights. I take my steroids half way through my breakfast. Sorry love we who soldier must soldier on!

Hi Joke, I know its just keeping on..but thank you for the Video i tried the first test to relax and will continue now with the rest. I hope you continue to get better and better and thanks again.

It's hard Ross I know but take it slowly and don't bother with floor and legs just do them sitting and concentrate on the mind Good luck

P.S. try the yoga anxiety exercise u tube

it does help you'll see pps. Don't go mad

Hi Ross, the steroids have the opposite effect on me, when I am taking a higher dose than my maintenance one I can feel euphoric, sleep very little , it's when I cut back that I feel really really down. I just have to keep telling myself it's the side effects and it will pass.

But if you are feeling so depressed that you are having suicidal thoughts, I can't understand that you haven't been offered help such as counselling to manage and gain an understanding of the side effects.

Remember if you are feeling really down the Samaritans are just a phone call away.

I do yoga, and breathing exercises and meditate and use my exercise bike as joke mentions......and they all help, but it's difficult to still the racing mind that steroids can give.

Hi Knitter, thanks for your response. I actually help a lot of people with support in times of depression, so I totally understand how the mind can operate, even with my knowledge i do battle. What worries me is that someone out there may not have the info or strength i have and do something wrong! It would be nice for a tablet to take away the awful effect. Well done to you for doing all the positive things to help, I go to a PR gym 3 times a week, and it makes me feel better. I will soon be off this course, and get back to normal.

Hi I tend to feel down when I come off them. I find a reducing dose in this helps greatly.

I have another week to go! Then i will be happier..we are all different eh?

Hello ross-35_ .

Yes! Steroids suck. 😑 They make me lose sleep , make me shake and put me in perpetual hunger mode. Not to mention the dreadful bloating. So yes, totally understand where you are coming from. I am in the midst of tapering off them at the moment, so I get a bit of a much welcomed break. But even the tapering brings it's withdrawal symptoms. The only thing I can really do is to make sure I keep hydrated, eat healthy and exercise as much as I can to ease the mental issues. Having said that, I know people who attend counselling for medicine induced stress. I am sorry you feel so awful right now. I really hope things get better for you soon. Hang in there.

Cas xx 🌸

Can tell you have been there! Thanks Cas for sharing..its not just me..

When I can't sleep I take melatonin especially with Prednisone I developed anxiety from going to hospital all the time and take anti anxiety meds for that. They tried to give me Prednisone the last time I felt like I was coming down with infection I asked if I could just try the zip pack of antibiotics and it seemed to do the trick. I really hate steroids and they don't seem to like me. I will only use them if absolutely necessary.

Thank you for this, it will be worth a try. I too only use them as the total last resort. I know lots of people that love them! I had not thought about trying a sleeping tablet.

My niece loves it but it makes me feel terrible. It took the melatonin a little while to work but it really did help me and it isn't a prescription. I also take things that help my lungs from being inflamed like NAC, Daliresp which is prescribed because I had so many flare-ups and over the counter mucus relief I occasionally use a nebulizer but not often just when I feel more congested.

Hiya I think the melatonin will be best for me now for the next time i have to use steroids i am coming down now 3 a day.....I use a nebuliser 4 times a day. Its amazing how we all react to different drugs and inhalers .

Have you talked with your doctor about your side effects? The IV steroids are the worst! Every time I'm in the hospital with pneumonia they give me IV steroids. When I'm discharged from the hospital, I come home with a script of prednisone. They sure will make you put the weight on too. I believe I would speak to my doctor and let him advise you. As far as speaking for myself, if they made me feel suicidal or homicidal then I wouldn't take anymore. That would be my take on it. I know steroids can be brutal. Take Care.

Hi there, they sure are awful, if i could come off them i really would but Doctor says its a must..so its just get on with it. I would not do anything suicidal the thoughts are there...its hard at times...but i know i can handle that. Hope you manage too when you are on these awful things.

Hi I take my steroids in the morning when I'm on them it stooped all my side affects

Good Morning Ross, All the side effects you are experiencing are real side effects of taking steroids. Yes, the mental anguish is the worse. I am tapering off and it is hairy. But, I am intent on slowly getting off them. This site HU - has been the best in offering life experiences with steroids. I have music playing all the time - to interrupt my habitual neurotic thinking - "Queen: Freddie Mercury- 'We Are Champions' -- Make Up Your Bed - Keep moving. Courage. Winterhill1940

Hi Winterhill I love this idea, music can be loud too..I go around shouting shut up go away i'm not listening to you ....but this would be better. Thank you so much I am on the last 6 days now ...so thank you so much for your idea.

I haven't read all the posts so this may have already been said. I find if I take my prednisolone at bedtime I sleep OK.

Hi there I take them at night too....but just can't sleep.

Have you asked the Chemist. You could try Nytol or similar. I know it is awful as when I was on 30gm for 6 months and was taking them in the morning I was still awake at 4am although I may have dozed. Didn't know about anything to help then. I tried lavender drops on my pillow - a very old tip - it didn't workfor me but it might for you. You doctor might perhaps give you something to take occasionally.

Christine

That's a good idea! Nytol are not too strong either...I only have one more week of being like a zombie he he then I should sleep like a baby! Thanks Christine

You are not alone - I too have a terrible time on steroids - even on the minimum of 30 mg daily I get the shakes in the evening and my hand writing goes to jelly, have trouble sleeping, feel internal electrical signals in muscles go haywire, thoughts go all over the place etc.etc. and on larger doses I go paranoid, suicidal and generally doolally - a necessary evil unfortunately to be avoided if I can but not always possible -- actually on 4 th day of 30 mg silly girl tried one day to reduce dose to 20mg did not work had to take other 10 later in day as struggling oh well breathing has improved and only 3 more days to go - so hang in there you are certainly not alone and just have to keep that sensible little voice in your head saying this is not real these thoughts they are just the result of the silly drug and will pass - at least that way you can get through it and at least on higher doses if you are forewarned you know what to look out for - good luck xxx

You have just said it all!! Totally how it is!! 6 more days to go..until the next time. Thank you for for putting it how it is, we are not alone either.

Totally Agree with UNDINE....

You may also like...